Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Wichita, KS

August 3, 2017Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2017, 4:33 PM CDT for Labette County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:33 PM CDT (21:33 UTC)
Expired
Aug 3, 2017, 4:45 PM CDT
In force
12 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 97 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS53 KICT 032133
SVRICT
KSC099-032200-
/O.NEW.KICT.SV.W.0193.170803T2133Z-170803T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
433 PM CDT THU AUG 3 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Labette County in southeastern Kansas...

* Until 500 PM CDT

* At 432 PM CDT, a severe thunderstorm was located near Edna, or 11
  miles east of Coffeyville, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Edna and Bartlett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9551 3704 9552 3713 9544 3701 9507
      3700 9508
TIME...MOT...LOC 2132Z 297DEG 23KT 3705 9542 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
354 
WWUS53 KICT 032145
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
445 PM CDT THU AUG 3 2017

KSC099-032154-
/O.CAN.KICT.SV.W.0193.000000T0000Z-170803T2200Z/
Labette KS-
445 PM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LABETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3700 9551 3704 9552 3713 9544 3701 9507
      3700 9508
TIME...MOT...LOC 2143Z 297DEG 23KT 3701 9533 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Thu Aug 3 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Aug 3 2017

A cold front will continue to push slowly southward through the
remainder of far southern Kansas through this evening, while a
weaker shortwave moves from eastern Colorado into Oklahoma. Weak
frontal convergence and MLCAPE of ~1500 j/kg will support isolated
to scattered thunderstorms in the far southeast into this
evening. Other scattered showers/isolated thunder may affect
central/southwest Kansas into this evening in association with the
weak shortwave.

Drier and cooler weather is slated for Friday as surface high
pressure builds over the area.

The next upper trough, visible this afternoon on GOES-16 water vapor
imagery (6.95 um) over British Columbia/Alberta, will slide
southeastward over the northern/central Plains from Friday night
through Sunday night. The upper trough is progged to come out in
several pieces of energy in the northwesterly flow aloft. Southerly
return flow ahead of this system, will allow a warm front to lift
north into Kansas Friday night into Saturday. Moderate-strong
moisture transport/isentropic lift and elevated instability should
allow for clusters of thunderstorms to develop across
central/eastern Kansas Friday night into Saturday. The 12z NAM-WRF,
Canadian, and ECMWF lift the warm front furthest northeast into
northeast Kansas by Saturday afternoon, while the GFS lingers the
front back across central Kansas. Widespread convection is progged
to continue north of the warm front during the day Saturday, which
may act to impede the northeast progression of the boundary.
Therefore, not ruling out the GFS being correct and the forecast
represents a blend of the GFS and the ECMWF,NAM, and Canadian
solutions. Thunderstorms appear most likely east of I-135 during the
day Saturday with chances tapering west of the Interstate. With
MUCAPES of 2,000-3,000 j/kg and deep-layer shear of 35-45 knots, a
few strong to severe storms are plausible. The low-level jet re-
intensifies Saturday night into eastern Kansas, with moderate to
strong moisture transport, combined with some upper level support.
Fairly widespread thunderstorms will remain likely across eastern
Kansas Saturday night into Sunday. With precipitable water progged
to be near the 90th percentile, locally heavy rainfall and localized
flooding will be possible where convection is most widespread and
sustained from Saturday into Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Aug 3 2017

The medium range models continue in good agreement with the upper
level pattern, depicting mean upper troughing from eastern Canada,
southwestward into the midwest. Both the GFS and ECMWF indicate
negative temperature anomalies across the northern/central Plains.
Therefore, confidence is high in temperatures remaining cooler than
seasonal averages. A trend toward drier weather is expected early
next week, with chances for showers/thunderstorms returning toward
midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu Aug 3 2017

VFR conditions expected to prevail thru the forecast valid period.
Widely scattered convection is possible this afternoon along a
cold front as it moves south across southeast Kansas. If so, these
storms are expected to develop just south of the terminals. North
winds behind the front will gradually veer to an easterly
component tonight into Saturday morning.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  81  65  87 /  20  10  40  50
Hutchinson      58  81  63  88 /  20  10  50  40
Newton          59  79  62  84 /  20  10  50  50
ElDorado        60  79  62  83 /  20  10  50  50
Winfield-KWLD   62  82  65  87 /  30  10  40  50
Russell         56  81  63  89 /  10  10  40  40
Great Bend      58  82  64  91 /  10  10  40  30
Salina          57  82  63  86 /  10  10  60  60
McPherson       57  81  62  86 /  10  10  60  50
Coffeyville     62  81  62  84 /  40  10  40  50
Chanute         60  79  62  82 /  30   0  40  60
Iola            60  78  61  80 /  30   0  40  60
Parsons-KPPF    62  80  63  83 /  40  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...KED
Hazardous weather outlook, Aug 3, 3:41 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CDT Thu Aug 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CDT Thu Aug 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will affect far southern Kansas into this
evening, as a cold front moves through the region. An isolated
strong to marginally severe storm will be possible, with the main
threats of hail to nickel size, and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday night across the region. A
few storms may contain small hail. Thunderstorms are likely for
much of the area this weekend, as another weather system moves into
the region. A few strong to marginally severe storms will be
possible Saturday into Saturday night, along with locally heavy
rainfall. Thunderstorms could linger across southeastern Kansas for
Sunday morning. Otherwise next chance of thunderstorms will be on
Wednesday for central and southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 3, 3:01 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     ERIE                    37.57N 95.24W
08/03/2017  E60 MPH          NEOSHO             KS   TRAINED SPOTTER

&&

KED
Local storm report, Aug 3, 3:14 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     ERIE                    37.57N 95.24W
08/03/2017  E60 MPH          NEOSHO             KS   LAW ENFORCEMENT

&&

KED
Special weather statement, Aug 3, 3:30 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
330 PM CDT THU AUG 3 2017

KSZ095-096-098>100-032100-
Montgomery KS-Wilson KS-Labette KS-Chautauqua KS-Neosho KS-
330 PM CDT THU AUG 3 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...

* Until 400 PM CDT

* At 328 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms scattered along a line extending
  from Erie to 7 miles north of Peru...and moving southeast at 30
  mph.

wind gusts up to 50 mph will be possible with these storms along
with brief heavy rainfall.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
  Erie, Sedan, Altamont, St. Paul, Dearing, Mound Valley, Elk City,
  Tyro, Peru, Galesburg, Liberty, Chautauqua, Havana and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 9621 3763 9509 3717 9508 3700 9585
      3700 9618
TIME...MOT...LOC 2029Z 307DEG 27KT 3755 9523 3718 9606

DARMOFAL
Special weather statement, Aug 3, 3:52 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
352 PM CDT THU AUG 3 2017

KSZ096-099-100-032130-
Montgomery KS-Labette KS-Neosho KS-
352 PM CDT THU AUG 3 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Southeastern Neosho County in southeastern Kansas...

* Until 430 PM CDT

* At 351 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms scattered along a line extending
  from near St. Paul to near Caney...and moving southeast at 20 mph.

wind gusts up to 50 mph will be possible with these storms along
with brief heavy rainfall.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
  Chetopa, Altamont, St. Paul, Edna, Dearing, Mound Valley, Tyro,
  Liberty, Havana, Bolton, Bartlett, Labette, Parsons Tri City
  Airport and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9597 3712 9596 3752 9526 3753 9509
      3700 9508
TIME...MOT...LOC 2052Z 290DEG 17KT 3746 9520 3704 9589

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:59 PM CDTSevere Thunderstorm WarningICTNeosho31 min
Aug 3, 3:30 PM CDTSpecial Weather StatementICTLabette, Montgomery30 min
Aug 3, 3:52 PM CDTSpecial Weather StatementICTLabette, Montgomery38 min
Aug 3, 4:01 PM CDTSevere Thunderstorm WarningICTMontgomery17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.